Hail, Tyrrell
- When
- May 4, 5:40 PM EST
- Where
- Tyrrell County, 0.69 mi N of Gum Neck
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.730, -76.150
A few thunderstorms became severe during the evening, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A few thunderstorms became severe during the evening, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 4, 2:15 PM EST, 3 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Newport/Morehead City NC 315 PM EDT Wed May 4 2022 .SYNOPSIS... Scattered showers and storms through this evening ahead of a cold front. A low pressure system moves through the Mid- Atlantic states late this week and through the weekend. The storm system will stall offshore and produce a prolonged period of onshore winds and possible coastal issues early next week. && .NEAR TERM /Through Tonight/... As of 315 PM Wed...Very warm and humid conditions across ENC this afternoon. A few showers and storms developing along sea breeze boundary, mainly Beaufort County and newrd toward Dare County. Expect cvg of storms to inc through the remainder of the afternoon into this evening as buoyancy is maximized and approaching short wave trough swings through ctrl/ern NC. A few tstorms could become strong to marginally severe. Abundant instability along with modest lapse rates will allow for stronger updrafts to develop in some storms. As a result, main severe concerns would be large hail and damaging wind gusts in the strongest storms. Frequent lightning and heavy downpours are an additional concern for convection. Storms will weaken prior to midnight with loss of diurnal convection, and any lingering showers should be offshore by morning. Cold front will finally move through much of the FA prior to sunrise, but temps slow to fall, and thus quite warm in the 60s once again. && .SHORT TERM /THURSDAY/... As of 315 PM Wed...Front will get hung up near the Crystal Coast and srn Onslow county, briefly being pushed back north as sea breeze develops with differential heating. Due to the front in vcnty, have inc pops to widely sct/iso for srn zones, esp near the srn coast where better instability will reside. Otw, mo cloudy skies in low stratus will plague much of ENC due to the nerly flow under weak frontal inversion. Highs held back in the mid/upr 60s OBX to the 70s elsewhere, perhaps reaching 80 for the srn zones where front has not pushed through yet. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... As of 310 AM Wednesday...Wednesday night's cold front will stall near, or just south, of ENC on Thursday, with a more stable, post- frontal regime in place. This should keep a lid on shower activity, and we have continued to trend pops down, even across our far southern counties. It's possible widespread low clouds will develop in the moist, easterly onshore flow Thursday. If this occurs, highs may struggle to get out of the 70s for many areas. Given the potential, I went below blended model guidance. Of note, on the cooler end of guidance, highs are forecast to struggle to get out of the 60s. While the forecast doesn't reflect this potential yet, it's worth noting. Late Thursday into Friday, an upper low will move out of the SRN Plains and across the southeastern U.S., eventually moving out into the western Atlantic by the weekend. That low will then slow down and potentially deepen as it gets trapped to the south and east of an abnormally strong upper ridge over the eastern U.S. This upper low has the potential to be a multi-faceted system with impacts lasting well into next week for portions of the Mid-Atlantic and Southeastern U.S. Initially, as the upper low moves out of the Plains, a strengthening southerly flow should encourage a northward movement of Thursday's stalled front. Model guidance continue to differ on how quick the front will lift north, probably due to differences regarding how entrenched the more stable airmass is. Meanwhile, a modest, 70kt upper jet is forecast to lift NE across the region later Friday into Friday night. The combination of the upper jet, approaching upper low, and the northward moving warm front should provide enough lift/forcing for showers/storms Friday into Friday night. That said, warming temps aloft and uncertainties with the warm front placement makes the forecast a bit less certain. It could be convection is primarily focused with the warm front, with the highest pops shifting north into northeast NC/southeast VA with time, with a more isolated/scattered coverage further south. In keeping with the previous forecast, I generally tried to cap pops at high chance given the uncertainties. Where storms are focused, a severe risk still appears plausible thanks to the favorable combination of shear and instability. This potential may continue into Saturday until a stronger cold front sweeps through, putting an end to the moist and unstable airmass. Attention then turns to a developing low off the Mid-Atlantic Coast late in the weekend and into next week. Medium range ensemble guidance have continued to show less spread with the track and intensity of the low, which gives increasing confidence to a longer- duration of stronger N/NE winds across the area. Should this trend hold, an increased risk of impacts for both marine and coastal areas will be possible, potentially for an extended period next week. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... SHORT TERM /through Thu/... As of 2 PM Wed...Currently observing pc skies and dry conditions. TSRA will be developing through the rest of the afternoon and into early evening, and have a TEMPO for thunder mention for several hours, centered around 22Z. Heavier storms would bring sub- VFR conditions to terminals as a result. Most robust convection will begin to fizzle out after sunset with some showers and a tstorm or two likely lingering through the first part of the evening. Overnight, VFR conditions will prevail, but a cold front advancing SEward Thu morning will produce MVFR stratus behind it. Some guidance still showing potential for some periods of BKN IFR cigs in the morning, but due to lack of confidence only mentioned a sct period of IFR. The MVFR cigs may linger through at least 16-18Z Thu. LONG TERM /Thursday night through Sunday/... As of 330 AM Wednesday...As of Low CIGs Thursday will give way to the potential for TSRA Friday into Saturday. The risk of TSRA will decrease from Sunday into next week, but the risk of gusty N/NE winds will increase, along with the potential for lower CIGs at times. && .MARINE... SHORT TERM /through Thu/... As of 315 PM Wed...SWrly flow has inc to 15-20 kts with occasional gusts up to 25 kts with the inc afternoon thermal gradient increasing, but will not issue SCA due to the only sporadic gusts reaching 25 kt. Some strong storms will impact the nrn waters, sounds, and rivers through the early evening. Storms will diminish through the evening along with winds subsiding to 10-15 kts before the cold front finally begins to push across the waters towards morning. Winds behind the front will shift to the NE 10-20 kt for Thu. Seas will remain around 3-4 ft with a few 5 ft waves possible with stronger SW flow through rest of this afternoon into early evening. LONG TERM /Thursday night through Sunday/... As of 340 AM Wednesday...Increased southerly flow Friday, with the potential for SCA conditions with 25kt+ wind gusts and seas building 4-6 ft. A surface low will move across the area on Saturday with a temporary decrease in winds an seas for a time. Attention then turns to the potential for a longer- duration northeasterly/easterly flow on the backside of a developing low offshore from Sunday into at least the first half of next week. Wind gusts of 30-35kt+ will be possible, with seas potentially building 7-10 ft (highest for the northern and central waters). Across the southern waters, seas of 4-8 ft are possible. && .TIDES/COASTAL FLOODING... As of 330 PM Wed...A large storm system will stall offshore and produce a prolonged period of onshore north to northeasterly winds. This will bring a threat for high surf, beach erosion, and coastal flooding Sunday through early next week. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...TL SHORT TERM...TL LONG TERM...RM/CQD AVIATION...RM/TL MARINE...RM/TL TIDES/COASTAL FLOODING...MHX
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 315 PM EDT Wed May 4 2022 NCZ195-196-199-204-205-051915- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 315 PM EDT Wed May 4 2022 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-051915- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 315 PM EDT Wed May 4 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Scattered to numerous thundershowers are expected through this evening, mainly inland from the immediate coast. A few storms may become strong to marginally severe, with large hail and damaging wind gusts, along with frequent lightning and heavy downpours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-051915- Northern Outer Banks- 315 PM EDT Wed May 4 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Scattered to numerous thundershowers are expected through this evening. A few storms may become strong to marginally severe, with large hail and damaging wind gusts, along with frequent lightning and heavy downpours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A large storm system will stall offshore and produce a prolonged period of onshore north to northeasterly winds. This will bring a threat for high surf, beach erosion, and coastal flooding Sunday through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Newport/Morehead City NC
441 PM EDT Wed May 4 2022
NCZ203-042115-
Northern Outer Banks NC-
441 PM EDT Wed May 4 2022
...A strong thunderstorm will impact portions of north central Dare
County through 515 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Point Harbor, or 13 miles south of Grandy, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kill Devil Hills, Southern Shores, Sanderling, Colington, Duck Coe
Pier, Jockeys Ridge State Park, Wright Brothers National Monument,
Nags Head Fishing Pier and Avalon Pier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3622 7577 3622 7573 3596 7560 3595 7569
3608 7579 3609 7574 3611 7574 3614 7575
3621 7577 3622 7579 3622 7578 3623 7579
TIME...MOT...LOC 2040Z 250DEG 31KT 3605 7592
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SGKSpecial Weather Statement
National Weather Service Newport/Morehead City NC
535 PM EDT Wed May 4 2022
NCZ045-046-081-042200-
Washington NC-Mainland Hyde NC-Tyrrell NC-
535 PM EDT Wed May 4 2022
...A strong thunderstorm will impact portions of southeastern
Washington, northwestern Hyde and southwestern Tyrrell Counties
through 600 PM EDT...
At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ponzer, or 21 miles southeast of Plymouth, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kilkenny, Killkenny, Pungo Lake, Phelps Lake and Alligator Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3555 7644 3572 7662 3587 7641 3563 7618
TIME...MOT...LOC 2135Z 233DEG 16KT 3564 7646
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
41PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
614 PM EDT WED MAY 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL OAK CITY 35.97N 77.30W
05/04/2022 E0.88 INCH MARTIN NC TRAINED SPOTTER
&&
CEBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
618 PM EDT WED MAY 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 2 ENE WOODLEY 35.90N 76.31W
05/04/2022 E0.75 INCH TYRRELL NC PUBLIC
TIME AND LOCATION ESTIMATED BY RADAR.
&&
CEBSpecial Weather Statement
National Weather Service Newport/Morehead City NC
627 PM EDT Wed May 4 2022
NCZ045-080-081-042300-
Washington NC-Beaufort NC-Mainland Hyde NC-
627 PM EDT Wed May 4 2022
...A strong thunderstorm will impact portions of south central
Washington, northwestern Hyde and northeastern Beaufort Counties
through 700 PM EDT...
At 627 PM EDT, Doppler radar was tracking a strong thunderstorm over
Terra Ceia, or 15 miles northeast of River Road, moving east at 30
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Belhaven, Ponzer, Pungo, Pike Road, Leechville, Yeatesville, Terra
Ceia, Pungo Lake and Pantego.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3551 7681 3563 7683 3577 7650 3554 7633
TIME...MOT...LOC 2227Z 253DEG 24KT 3560 7674
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SGKSpecial Weather Statement
National Weather Service Newport/Morehead City NC
630 PM EDT Wed May 4 2022
NCZ203-042300-
Northern Outer Banks NC-
630 PM EDT Wed May 4 2022
...Strong thunderstorms will impact portions of north central Dare
County through 700 PM EDT...
At 630 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sanderling to near Weeksville. Movement
was east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Shores, Sanderling and Duck Coe Pier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3623 7579 3623 7577 3622 7574 3605 7566
3604 7574 3608 7576 3609 7574 3613 7575
3611 7574 3614 7575 3622 7577
TIME...MOT...LOC 2230Z 292DEG 15KT 3625 7570 3617 7616
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SGKThe Morehead City radar (KMHX), 125 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Multiple trees were blown down on the northwest side of Phelps Lake near Newland Rd. The time was estimated based on radar data.
Trees were blown down along Shore Dr, on the southwest side of Phelps Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029907, 1029910, 1029912.